Tornadoes · United States · Florida · 2020

EF0 tornado, Merritt Is, Florida, August 16, 2020

This EF0 tornado ran 0.4 miles across Brevard County on August 16, 2020, touching down at 4:48 PM EDT and reaching 15 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 16, 2020
Touchdown
4:48 PM EDT (20:48 UTC)
Lifted
4:49 PM EDT (20:49 UTC)
On the ground
1 minutes
Path length
0.4 miles (0.7 km)
Path width
15 yards (14 m)
Deaths
0
Injuries
0
County
Brevard County
Touchdown point
28.365, -80.675
Lift-off point
28.361, -80.669
Record number
2008161448-01

What the Weather Service recorded

A waterspout developed over Sykes Creek during a strong thunderstorm, then moved onshore a small portion of Merritt Island, producing weak EF-0 tornado damage to a home located immediately adjacent to the creek.

Eyewitness reports indicated that a waterspout developed over Sykes Creek near a strong thunderstorm (however it was not raining at the time), then moved southeast and reached land less than a minute later. A NWS Storm Survey confirmed the circulation reached land toward the west end of Island Drive on North Merritt Island, where the strongest winds of the tornado occurred (EF-0, estimated winds 55-65 mph), removing a porch from the back yard of a home immediately adjacent to the creek. The tornado lifted the porch over the home and dropped it into the front yard. The tornado weakened as it traveled southeast for less than a half-mile, causing minor shingle, soffit and fence damage along it's short track.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the tornado touched down at Aug 16, 3:53 PM EDT, 55 minutes earlier.

Area forecast discussion, Aug 16, 3:53 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
353 PM EDT Sun Aug 16 2020

.DISCUSSION...
Tonight-Mon...After a few rounds of showers earlier in the
afternoon, thunderstorms started to develop. As the afternoon
progresses and the southwest flow, diurnal heating and outflow
boundaries combine additional storms will impact east central FL
through early evening. As these dissipate or reach the Atlantic
waters, partly skies will prevail through the overnight hours with
lows dropping to the mid 70s.

On Mon, similar weather pattern is expected. The Atlantic ridge
will remain south of the area allowing for winds to remain from
the southwest but lighter. Showers and thunderstorms will develop
in the afternoon but will move slower, so localized heavier rain
will be possible. Gusty winds and frequent lightning will also
occur with these storms through early evening as they reach the
coast and move offshore. Highs will reach the 90-94 range.

Tue-Thu (previous modified)...A trough at the mid-upper levels
will be stretching south over central U.S. on Tue and reach the
Golf of Mexico on Wed. This will keep the mid level Atlantic ridge
SE of the state, with the surface ridge axis staying across south
Florida. The resultant deep layer SW flow will keep above normal
coverage of diurnal convection in place for the next several days.
Given the good model agreement/continuity, the forecast remains
largely unchanged. However, POPs continue to split the difference
between the NBM and ECX/MEX MOS, which is 20-30 percent lower. Max
temps continue to run near to a tad above climo, with mins a few
degrees above.

Friday-Sunday (previous discussion)...Guidance continues to show the
GOMEX trough filling and lifting put as the western flank of the
Atlantic ridge rebuilds W-NW into Florida. In response to the
pattern change, the surface reflection of the ridge lifts north from
the Treasure Coast on Fri morning across the northern third of
Florida Sat to near the FL-GA border Sun. Above normal shower/storm
chances for one more day Fri however, have capped them at 70%.
POPs were slightly increased for next weekend

&&

.AVIATION...
Additional showers and storms are expected to form this afternoon
along the sea breeze and any outflow boundary collisions.
Convection is expected to dissipate early to mid evening. Included
TEMPO groups with MVFR CIGs and VIS with wind gust up to 20 kt
for KLEE starting at 18Z, for KMCO, KSFB, and KISM starting at
19Z, for KDAB to KVRB starting at 20Z. Included VCSH for all sites
starting at 23/00Z. VFR conditions outside of convection through
the TAF period. Winds will be from the WSW/SSW at 5-10 kt for
KMLB northward and along the interior sites, and from the SSE from
KVRB southward at 5-10 kt due to the sea breeze already pushing
inland. Tomorrow, winds will start off variable at around 5 kt
before becoming SW at 5-10 kt by mid morning. Included VCSH for
all sites starting at 15Z. Included VCTS starting at 18Z for KMCO.

&&

.MARINE...
Tonight...As afternoon convection exits the coast and move
generally to the east over the coastal waters of east central FL
through the evening, winds from the south will become westerly
late in the night. Seas 1-3 ft and higher near any lingering
storm.

Monday-Thursday (previous discussion)...Persistent SW flow
through much of the week with seas 2-3 ft near shore and 3-4 ft
offshore. The main boating concern remains strong offshore-moving
afternoon and early evening storms with local stronger winds,
higher seas, and frequent lightning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  91  75  91 /  30  60  20  70
MCO  76  93  76  93 /  20  70  20  80
MLB  77  92  76  90 /  30  70  30  70
VRB  76  92  75  91 /  30  70  30  60
LEE  76  93  76  93 /  20  70  20  80
SFB  76  94  75  93 /  20  70  20  80
ORL  76  93  76  93 /  20  70  20  80
FPR  76  93  76  92 /  30  60  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Negron/Smith/Watson
Hazardous weather outlook, Aug 16, 10:54 AM EDT, 5 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
1054 AM EDT Sun Aug 16 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-170100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1054 AM EDT Sun Aug 16 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and isolated lightning storms are expected to
develop late this morning and early this afternoon, initially
along and west of the I-4 corridor. Then, storms becoming
scattered to numerous across east central Florida through late
afternoon. Storm motions will be east to northeast around 10 to 15
mph, pushing offshore into the evening hours. Main hazards will
be frequent lightning, gusty winds up to 40 to 50 mph, and locally
heavy rainfall.

.FLOOD IMPACT...
Storm motions around 10 to 15 mph will decrease the chance for
showers and storms remaining over an area for an extended period
of time. However, due to recent heavy rainfall from afternoon
thunderstorms over the last several days, have included a Very Low
risk of flooding across the area. Have also included a Low threat
along the Treasure and southern Space Coasts, where southwesterly
flow and pinned sea breeze convergence storms will be possible
and may linger over an area longer than storms in other parts of
east central Florida. Locally heavy rainfall totals around 2
inches will be possible in a short amount of time.

.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rips will be present all day, the threat
will be highest through 4PM due to tidal effects. To reduce your
chance of being caught in the seaward pull of a rip current, swim
only within sight of a lifeguard, and never swim alone, while
following social distancing guidelines.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts over 35 knots will be possible this afternoon in and
close to lightning storms. Storms will begin over inland areas,
before drifting offshore this afternoon into this evening.
Mariners on both inland lakes and on the Atlantic waters should
watch for storms approaching from the west.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Above normal shower and lightning storm chances will continue
through the end of the week, especially across the interior. Main
hazards with any storms will continue to be frequent lightning,
gusty winds, and torrential downpours. A Moderate Risk of rip
currents looks to continue into early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Negron/Leahy

In the hours before

Special weather statement, Aug 16, 3:08 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
308 PM EDT Sun Aug 16 2020

FLZ045-046-162000-
Orange FL-Seminole FL-
308 PM EDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEMINOLE AND
CENTRAL ORANGE COUNTIES UNTIL 400 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Conway, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Oviedo, Winter Springs, Winter Park and Casselberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2841 8143 2859 8145 2871 8115 2843 8104
TIME...MOT...LOC 1907Z 250DEG 18KT 2851 8135

Smith
Local storm report, Aug 16, 3:23 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
323 PM EDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND GST     ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
08/16/2020  M49 MPH          ORANGE             FL   ASOS

            KORL RECORDED A WIND GUST OF 43 KNOTS/49 MPH FROM THE SW.

&&

KELLY
Special weather statement, Aug 16, 3:40 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
340 PM EDT Sun Aug 16 2020

FLZ041-046-162030-
Seminole FL-Inland Volusia FL-
340 PM EDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE AND
SOUTHEASTERN VOLUSIA COUNTIES UNTIL 430 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chuluota, moving northeast at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chuluota, Geneva and Lake Harney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2866 8096 2864 8097 2863 8112 2872 8116
      2879 8099
TIME...MOT...LOC 1940Z 241DEG 6KT 2868 8109

Smith
Special weather statement, Aug 16, 4:23 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
423 PM EDT Sun Aug 16 2020

FLZ047-141-147-162100-
Southern Brevard County FL-Coastal Volusia FL-
Northern Brevard County FL-
423 PM EDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN and CENTRAL BREVARD
COUNTY UNTIL 500 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Titusville, moving northeast at 15 mph. Additional strong storms
will develop along a boundary collision between Mims and Rockledge.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach, Merritt Island and Cape
Canaveral.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2839 8056 2832 8057 2814 8082 2847 8090
      2847 8088 2848 8087 2851 8088 2851 8091
      2879 8097 2887 8074 2860 8054 2845 8049
TIME...MOT...LOC 2021Z 220DEG 11KT 2861 8077

Kelly

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cape Canaveral, FL (KXMR), 12:00Z

8.8 hours before the tornado, 21 km from the path. August 16, 2020.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1221 joules per kilogram, CIN -28, lifted condensation level 971 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-08-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -6 square meters per square second, 0 to 6 km bulk shear 8 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-28 J/kg
Surface CAPE
2409 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
8 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Cape Canaveral, FL (KXMR), 00:00Z

3.2 hours after it, 21 km from the path. August 17, 2020.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2020-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2111 joules per kilogram, CIN -37, lifted condensation level 980 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2020-08-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 71 square meters per square second, 0 to 6 km bulk shear 22 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2111 J/kg
Mixed-layer CIN
-37 J/kg
Surface CAPE
2701 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Patrick Afb/Cocoa B (COF), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:56 UTC88.776.690° 12 kt1013.5
19:56 UTC89.47770° 10 kt1012.9
20:40 UTC87.875.280° 13 kt1012.2-RA VCTS
20:48 UTC867780° 13 kt1012.5TS -DZ
20:53 UTC867780° 14 kt1012.5TS
20:56 UTC867690° 14 kt1012.5TS
21:13 UTC84.273.4280° 14 kt251013.9+TSRA
21:18 UTC82.473.4300° 13 kt251013.5+TSRA
21:28 UTC80.673.4340° 18 kt261013.5TS
21:34 UTC80.669.8360° 15 kt261013.2TS
21:53 UTC82.471.650° 7 kt1012.9TS -DZ
21:54 UTC82.471.660° 7 kt1012.9-DZ VCTS
21:56 UTC827150° 8 kt1012.9-DZ VCTS
22:15 UTC82.469.840° 5 kt1013.2VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Melbourne radar (KMLB), 28 km away, was scanning. The volume nearest the touchdown began at 20:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:45 UTCTSTM WND DMG4 Wsw Cape CanaveralBrevard, FLSPECTRUM NEWS 13 FORWARDED A REPORT OF DAMAGE TO A SHED ON THE 1500 BLOCK OF ANCHOR LANE IN MERRITT ISLAND.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of August 16, 2020

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 162:46 PM CDTEF1Gray, TX1.8200$90,000
August 166:45 PM MDTUnratedOtero, CO0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.